Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Grand Rapids, MI

June 9, 2004Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 3:42 AM EDT for Mason County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 3:42 AM EDT (07:42 UTC)
Expired
Jun 9, 2004, 4:45 AM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS53 KGRR 090742
SVRGRR
MIC105-090845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 AM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 445 AM EDT

* AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF HAMLIN LAKE TO 4
  MILES WEST OF WILEY...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LUDINGTON ARPT AROUND 350 AM EDT
  HAMLIN LAKE...SCOTTVILLE AROUND 355 AM EDT
  CUSTER AROUND 400 AM EDT
  LAKE MICHIGAN RECREATION AREA...WALHALLA AROUND 410 AM EDT
  TALLMAN AROUND 415 AM EDT
  FOUNTAIN AROUND 420 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM 
HAS PASSED.

THIS LINE OF STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH 
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID 
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 4418 8636 4417 8606 4385 8606 4383 8621
          4382 8643 4397 8646 4407 8654

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:00 PM EDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jun 8, 8:00 PM EDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 PM EDT TUE JUN 8 2004

.UPDATED...
DOING A QUICK UPDATE TO BRING THE SHOWERS AND THUNDERSTORMS FARTHER
SOUTH FASTER TONIGHT. WHILE THE CONVECTION BETWEEN MKG AND GRB HAS
WEAKENED AS IT MOVED OVER LAKE MICHIGAN THIS EVENING...MORE
CONVECTION HAS DEVELOPED NEAR TVC SOUTHWEST TO NEAR MTW WI.
MEANWHILE THE SHORTWAVE MOVE MO CONTINUES TO MOVE NE TOWARD SW LOWER
MICHIGAN.  THIS HAS HELPED THUNDERSTORMS FORM BETWEEN CHI AND MKE.
THE RUC SHOWS THIS AREA BECOMING MORE EXTENSIVE OVER CNTL LOWER MI
BEFORE MIDNIGHT. WHILE THE SHEAR PROFILE DOES NOT SUPPORT SEVERE
WEATHER... IT SURE LOOKS LIKE SHOWERS AND THUNDERSTORM WILL BE
GENEROUSLY SCATTERED AROUND BY 10 PM NORTH OF GRR. GIVEN PWAT VALUES
OVER 1 1/2 INCHES...ANY OF THESE COULD PRODUCE VERY HEAVY RAIN.
HOWEVER WITH THEM MOVING NE AROUND 30 MPH...FLOODING SHOULD NOT BE A
BIG ISSUE EITHER.

&&

.GRR...NONE

&&

WDM
Hazardous weather outlook, Jun 8, 8:56 PM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 PM EDT TUE JUN 8 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
856 PM EDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS OVER EASTERN WISCONSIN ARE EXPECTED TO
MOVE SLOWLY SOUTHEAST OVER AREAS NORTH OF INTERSTATE 96 LATER
THIS EVENING. INDIVIDUAL STORMS WILL BE MOVING NORTHEAST AROUND 30
MPH. BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. SOME SMALL
HAIL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. OVERNIGHT...
SOME OF THESE STORMS COULD REACH AS FAR SOUTH AS INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN AS THE COLD FRONT
PUSHES THROUGH THE AREA. STORMS ARE ALSO IN THE FORECAST EACH DAY
FROM THURSDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL BE IN
PLACE RIGHT THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT TONIGHT AND ON WEDNESDAY.

WDM NJJ

In the hours before

Local storm report, Jun 9, 1:59 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 AM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
06/09/2004  60 MPH           MUSKEGON           MI   TRAINED SPOTTER

&&

RJD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:57 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo63 min
Jun 9, 1:12 AM EDTSevere Thunderstorm WarningGRRMuskegon48 min
Jun 9, 2:02 AM EDTSevere Thunderstorm WarningGRRMuskegon28 min
Jun 9, 3:27 AM EDTSpecial Marine WarningGRR78 min
Jun 9, 3:27 AM EDTSpecial Marine WarningGRR78 min
Jun 9, 12:45 PM EDTSevere Thunderstorm WarningGRREaton60 min
Jun 9, 12:56 PM EDTSevere Thunderstorm WarningGRRCalhoun34 min
Jun 9, 1:17 PM EDTSevere Thunderstorm WarningGRRIngham28 min
Jun 9, 1:21 PM EDTSevere Thunderstorm WarningGRRJackson54 min
Jun 9, 1:39 PM EDTTornado WarningGRRJackson36 min
Jun 9, 1:42 PM EDTSevere Thunderstorm WarningGRRIngham33 min
Jun 9, 2:31 PM EDTTornado WarningGRRGratiot44 min
Jun 9, 3:38 PM EDTSevere Thunderstorm WarningGRRGratiot37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.